Nitrous oxide and the middle ear

Anaesthesia. 1979 Feb;34(2):147-51. doi: 10.1111/j.1365-2044.1979.tb06269.x.

Abstract

A case of hearing deficit following nitrous oxide anaesthesia is reported. The mechanism and time course of nitrous oxide-induced intratympanic pressure changes are described and contrasted with the effects of non-nitrous oxide anaesthesia. The rate of increase is about 10 mm H20/min. The possibility that nitrous oxide may cause displacement of tympanic membrane grafts both outwards and inwards, or disrupt the reconstructed middle ear conducting mechanism, is raised again.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anesthesia, Inhalation*
  • Barotrauma / chemically induced*
  • Ear, Middle / injuries*
  • Female
  • Halothane
  • Humans
  • Nitrous Oxide / adverse effects*
  • Postoperative Complications / etiology*
  • Pressure
  • Time Factors

Substances

  • Nitrous Oxide
  • Halothane